Alert archive / Nevada / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 5, 2022, 4:17 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 4:17 PM PDT (23:17 UTC)
- Expired
- Aug 5, 2022, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Washoe County, NV
The radar
The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3156 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WGUS55 KREV 052317
FFWREV
NVC031-060215-
/O.NEW.KREV.FF.W.0008.220805T2317Z-220806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
417 PM PDT Fri Aug 5 2022
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The Poodle burn scar in...
Central Washoe County in western Nevada...
* Until 715 PM PDT.
* At 417 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Poodle Burn Scar. Between 0.3 and 0.5 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Poodle. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Poodle Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Poodle Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Washoe County including NV Highway
447 from south of Squaw Creek Reservoir north through Jones Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Poodle Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4095 11958 4095 11949 4080 11944 4072 11941
4064 11947 4066 11953 4070 11951 4075 11952
4078 11957 4081 11963 4083 11968 4085 11968
4088 11964 4091 11961 4093 11961
FLASH FLOOD...RADAR INDICATED
$$
CJ1 follow-up statement
664
WGUS75 KREV 060207
FFSREV
Flash Flood Statement
National Weather Service Reno NV
707 PM PDT Fri Aug 5 2022
NVC031-060217-
/O.EXP.KREV.FF.W.0008.000000T0000Z-220806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washoe NV-
707 PM PDT Fri Aug 5 2022
...FLASH FLOOD WARNING FOR THE POODLE BURN SCAR WILL EXPIRE AT 715
PM PDT THIS EVENING FOR CENTRAL WASHOE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4095 11958 4095 11949 4080 11944 4072 11941
4064 11947 4066 11953 4070 11951 4075 11952
4078 11957 4081 11963 4083 11968 4085 11968
4088 11964 4091 11961 4093 11961
$$
DJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:17 PM PDT, 2 hours earlier.
Area forecast discussion, Aug 5, 2:17 PM PDT, 2 hours before
Area Forecast Discussion National Weather Service Reno NV 217 PM PDT Fri Aug 5 2022 .SYNOPSIS... Showers and cloud cover early this afternoon will give way to some brief clearing, that will be followed by a later round of showers and storms. This weekend will be relatively drier, but a return to monsoonal flow is in store for early next week. Looking into the long range, the active pattern stays around as the monsoon moisture remains a presence. && .SHORT TERM...Friday Afternoon through Saturday Night... As of 8:30 this morning, Reno Airport measured 1.52 inches of rain (and counting) since the beginning of August 2022. With the record of 1.65 inches in 1965, we stand a decent chance of seeing the wettest August of record! Let's see if we can keep adding to the totals, although we would prefer this gentle rain over the heavy showers that caused issues for so many already this week. Plentiful monsoonal moisture continues to stream north from the Gulf of California, feeding into the Great Basin. GFS/ECMWF model soundings showing PWAT values of around 1 inch and dewpoints in current observations ranging in the upper 50s to low 60s across the region indicate ample atmospheric water content to support the cloud cover and shower activity ongoing this afternoon. An MCV spinning over southern NV will migrate toward the north along the Sierra Front, providing some lift that will help to enhance the shower activity. Once diurnal warming assists in destabilizing the atmosphere this afternoon we will see an increase in showers and storms, but only for areas where clearing allows for warming. Other areas will be stuck under stratiform clouds with light rain showers, especially along US-395. Convective activity looks to hold off until after 3-4 pm for W Nevada and the Sierra Front, later than in days previous. Radar shows storms starting to pop along and north of I-80, while stratiform showers remain along the Sierra Crest this afternoon. Showers will gradually exit and dwindle to the east into overnight Friday. -HRICH .LONG TERM...Sunday onward... Cumulus buildups and isolated thunderstorms are possible on Sunday, but thunderstorm activity looks to be limited due to a capping inversion inhibiting vertical instability. Any storms that do develop will most likely stay confined to Mono/Mineral counties. As a shortwave trough to our north exits the region, high pressure over the Four Corners region will quickly build back in on Sunday. A closed low sitting off the northern California coast will also begin lifting along the Pacific coast on Sunday. This pattern will allow monsoonal southerly flow to redevelop over our region by Monday. A gradual monsoonal push will bring an uptick in PWATs early next week, with values between 0.7-0.9". With ample moisture availability and instability from surface heating, thunderstorm chances look to increase in coverage across Mono/Mineral counties. Models diverge on where monsoonal moisture will go beyond Monday, as timing of the moisture push and positioning of storms highly depends on the location of the closed low during this period. However, Tuesday looks to hold the greatest chances for widespread shower and thunderstorm coverage, notably for areas south of I-80. Coverage shifts westward on Wednesday as the low pressure system introduces dry southwest flow over the region. Thursday and Friday hold the most uncertainty, though showers and thunderstorms are not out of the equation. Any thunderstorms that develop this week may produce frequent lightning, locally heavy rains, and gusty outflow winds up to 45 mph. Keep an eye on the forecast and have a way to receive weather updates if you have any outdoor plans next week! -Whitlam && .AVIATION... A robust cloud deck residing over much of Nevada will persist as monsoonal moisture continues to stream in. Rain showers will persist for the early afternoon for all terminals, with some clearing ahead of yet another round of storms that fire late afternoon. CIGS may be lower in the vicinity of showers and storms, and with ample moisture could even affect slantwise VIS. Icing is possible for FL150-270 over Nevada. Showers and storms could also present LLWS and turbulence concerns, potential for gusty outflows with blowing dust. Storms could contain small hail, heavy rain and frequent lightning and may produce MVFR conditions. This weekend, our chances of precipitation are lower (10-15%) giving some areas a chance to dry out. -HRICH && .REV Watches/Warnings/Advisories... NV...Flood Watch until 11 PM PDT this evening NVZ001. CA...Flood Watch until 11 PM PDT this evening CAZ073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 5, 1:36 PM PDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service RENO NV 136 PM PDT Fri Aug 5 2022 CAZ070>072-NVZ002>005-060600- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Greater Reno- Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 136 PM PDT Fri Aug 5 2022 ...SHOWERS AND STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... * LOCATIONS... - Showers and thunderstorms are developing as anticipated this afternoon across northeastern California, western Nevada, and the Sierra Nevada. Thunderstorm coverage will increase across these areas as the afternoon goes on. * HAZARDS... - Thunderstorms will be capable of producing frequent cloud-to- ground lightning, heavy rainfall, localized flooding, small hail, and gusty winds in excess of 40 mph. Blowing dust will also be possible across areas of dry ground where wetting rainfall has not occurred this past week. * PREPAREDNESS ACTIONS... - If outdoors, keep your eyes to the sky and be prepared to seek shelter inside a building if you see lightning or hear thunder. - Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Campers and hikers should avoid streams or creeks. - Residents living in or immediately downstream of burn areas should maintain awareness for potential flooding and debris flows. - If caught in dust, pull off the road and turn off all lights. Delay travel if possible. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:38 PM PDT | Special Weather Statement | REV | Pershing | 37 min |
| Aug 4, 7:27 PM PDT | Areal Flood Advisory | REV | Washoe | 104 min |
Nearby
Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.